Maine, 2003

High Wind in Maine, November 14, 2003

November 14, 2003 · NWS CAR · 2 events in 2 counties and zones

Intense low pressure across the Gulf of Saint Lawrence continued to produce strong winds across the region. though a gust to 64 mph was reported at Sedgwick Ridge.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intense low pressure across the Gulf of Saint Lawrence continued to produce strong winds across the region. Maximum wind gusts generally ranged from 40 to 50 mph...though a gust to 64 mph was reported at Sedgwick Ridge. The winds snapped branches and toppled trees which fell on power lines...contributing to scattered power outages...particularly in the Dover-Foxcroft and Milo areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 14, 5:52 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Nov 14, 5:52 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
552 AM EST FRI NOV 14 2003

.SYNOPSIS...INTENSE LOW PRESSURE WILL LIFT THROUGH THE GULF OF SAINT
LAWRENCE TODAY AND TONIGHT...PRODUCING STRONG GUSTY WINDS ACROSS THE
REGION. SNOW SHOWERS TODAY...WILL DIMINISH TONIGHT. STRONG GUSTY
WINDS...THOUGH LOWER THAN THE WINDS OF TODAY...WILL CONTINUE SATURDAY.

DISCUSSION...
CURRENT SURFACE ANALYSIS INDICATED INTENSE LOW PRESSURE NEAR THE GASPE
PENINSULA. THIS LOW WILL SLOWLY LIFT THROUGH THE GULF OF SAINT LAWRENCE
TODAY. THE PRESSURE GRADIENT WILL TIGHTEN ACROSS THE REGION TODAY BETWEEN
THE EXITING LOW AND HIGH PRESSURE ACROSS THE GREAT LAKES. STRONG GUSTY
WINDS WILL OCCUR ACROSS THE ENTIRE FORECAST AREA TODAY. WINDS ACROSS
CENTRAL/DOWNEAST AREAS WILL INCREASE TO SUSTAINED SPEEDS OF 35 TO 45 MPH
WITH GUSTS TO 60 MPH...WITH SIMILAR WINDS PERSISTING INTO TONIGHT.
THUS...HAVE ISSUED A HIGH WIND WARNING FOR THESE AREAS TODAY THROUGH
TONIGHT. MODELS INDICATE SLIGHTLY LOWER WINDS ACROSS NORTHERN PORTIONS OF
THE FORECAST AREA WHERE WINDS WILL INCREASE TO SUSTAINED SPEEDS OF 25 TO 35
MPH WITH GUSTS TO 50 MPH. THUS...HAVE MAINTAINED THE WIND ADVISORY ACROSS
NORTHERN AREAS TODAY THROUGH TONIGHT. KCBW 88D INDICATED AN AREA OF
RAIN/SNOW SHOWERS EXITING DOWNEAST AREAS IN ASSOCIATION WITH AN EXITING
VORT MAX. ANOTHER AREA OF SNOW SHOWERS WAS RE-DEVELOPING ACROSS NORTHERN
PORTIONS OF THE FORECAST AREA. WRAP-AROUND MOISTURE WILL PERSIST ACROSS THE
REGION TODAY WITH ANOTHER VORT MAX ROTATING ACROSS THE REGION. THE MOST
EXTENSIVE SNOW SHOWERS WILL OCCUR ACROSS THE NORTH AND MOUNTAINS TODAY
WHERE LOCALIZED ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE. LESSER
CHANCES OF SNOW SHOWERS WILL OCCUR FURTHER SOUTH ACROSS THE FORECAST AREA
WITH ANY LOCALIZED ACCUMULATIONS LESS THAN AN INCH. HIGH TEMPERATURES
TODAY WILL RANGE FROM THE LOW 30S NORTH TO AROUND 40 ALONG THE DOWNEAST
COAST.

DEEPER MOISTURE BEGINS TO LIFT NORTHEAST TONIGHT...WITH INCREASING
SUBSIDENCE. SCATTERED SNOW SHOWERS WILL LINGER ACROSS THE NORTH AND
MOUNTAINS TONIGHT...WITH LINGERING FLURRIES ENDING EARLY DOWNEAST. SKIES
WILL REMAIN MOSTLY CLOUDY ACROSS THE NORTH AND MOUNTAINS TONIGHT...WHILE
BECOMING PARTLY CLOUDY DOWNEAST. WINDS WILL GRADUALLY LESSEN OVERNIGHT.
LOW TEMPERATURES TONIGHT WILL RANGE FROM THE LOW 20S NORTH TO THE MID 20S
DOWNEAST.

DEEPER MOISTURE CONTINUES TO LIFT NORTHEAST SATURDAY...WITH SUBSIDENCE
REGIONWIDE. HOWEVER...ENOUGH MOISTURE AND COLD AIR ALOFT WILL PERSIST TO
SUPPORT MOSTLY CLOUDY SKIES AND ISOLATED SNOW SHOWERS/FLURRIES ACROSS THE
NORTH AND MOUNTAINS. SKIES WILL BE PARTLY CLOUDY DOWNEAST. WINDS WILL
CONTINUE TO LESSEN SATURDAY...THOUGH THEY WILL REMAIN GUSTY. HIGH
TEMPERATURES SATURDAY WILL RANGE FROM AROUND 30 NORTH TO AROUND 40 ALONG
THE DOWNEAST COAST.

HIGH PRESSURE WILL BUILD TOWARD THE AREA SATURDAY NIGHT...THEN CROSS THE
REGION SUNDAY THROUGH TUESDAY. HIGH PRESSURE WILL BEGIN TO MOVE EAST
LATER TUESDAY WHILE LOW PRESSURE APPROACHES FROM THE WEST. THE LOW
WILL BRING A CHANCE OF MAINLY RAIN WHILE CROSSING THE REGION WEDNESDAY
THEN EXITING THURSDAY.

MARINE...
STORM FORCE WINDS ARE EXPECTED ACROSS THE COASTAL WATERS TODAY THROUGH
EARLY TONIGHT...WITH GRADUALLY LESSENING WINDS LATE TONIGHT. GALE FORCE
WINDS EARLY SATURDAY...WILL GRADUALLY DIMINISH LATER SATURDAY. SEAS WILL
GRADUALLY SUBSIDE SATURDAY. VISIBILITIES WILL BE LOCALLY REDUCED IN
SCATTERED SNOW SHOWERS TODAY THROUGH EARLY TONIGHT.

AVIATION...
GENERALLY EXPECT MVFR/IFR CEILINGS/VISIBILITIES ACROSS THE NORTH AND
MOUNTAINS TODAY THROUGH EARLY TONIGHT WITH LOCAL LIFR IN ANY HEAVIER SNOW
SHOWERS. CEILINGS/VISIBILITIES SHOULD IMPROVE SLIGHTLY ACROSS NORTHERN
AREAS LATER TONIGHT. GENERALLY EXPECT VFR CONDITIONS ACROSS DOWNEAST AREAS
TODAY...WITH LOCAL MVFR/IFR CONDITIONS IN ANY SNOW SHOWERS. VFR CONDITIONS
ARE EXPECTED DOWNEAST TONIGHT. STRONG GUSTY WINDS WILL OCCUR REGIONWIDE
TODAY THROUGH TONIGHT.

.CAR...HIGH WIND WARNING TODAY THROUGH TONIGHT ZONES 10-11-15>17-29>32.
       WIND ADVISORY TODAY THROUGH TONIGHT ZONES 1>6.
       STORM WARNING FOR COASTAL WATERS TODAY THROUGH TONIGHT.
       GALE WARNING FOR COASTAL WATERS SATURDAY.

NORCROSS
Hazardous weather outlook, Nov 14, 6:46 AM EST, 2 hours 14 minutes before
MEZ001>006-010-011-015>017-029>032-141400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
646 AM EST FRI NOV 14 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

INTENSE LOW PRESSURE WILL LIFT ACROSS THE GULF OF SAINT LAWRENCE
TODAY...PRODUCING STRONG GUSTY WINDS ACROSS THE REGION. WINDS WILL
INCREASE TO SUSTAINED SPEEDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH
ACROSS CENTRAL AND DOWNEAST AREAS. WINDS WILL INCREASE TO SUSTAINED
SPEEDS OF 25 TO 35 MPH...WITH GUSTS TO 50 MPH ACROSS NORTHERN AREAS.
SIMILAR WIND SPEEDS WILL PERSIST INTO TONIGHT...THEN GRADUALLY
LESSEN LATER TONIGHT. A HIGH WIND WARNING IS IN EFFECT TODAY THROUGH
TONIGHT FOR CENTRAL AND DOWNEAST AREAS. A WIND ADVISORY IS IN EFFECT
TODAY THROUGH TONIGHT ACROSS NORTHERN AREAS. THESE WINDS COULD SNAP
BRANCHES AND TOPPLE TREES...CONTRIBUTING TO DOWNED POWER LINES AND
POWER OUTAGES. PLEASE SEE THE HIGH WIND WARNING AND WIND ADVISORY
ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU FOR
ADDITIONAL DETAILS. THE WINDS AND SNOW SHOWERS COULD CONTRIBUTE TO
SLIPPERY ROAD CONDITIONS ACROSS THE NORTH AND MOUNTAINS.

STORM FORCE WINDS WILL OCCUR ACROSS THE COASTAL WATERS TODAY INTO
TONIGHT...THEN GRADUALLY LESSEN TO GALE FORCE LATE TONIGHT. PLEASE
SEE THE COASTAL WATERS FORECAST ISSUED BY THE NATIONAL WEATHER
SERVICE OFFICE IN CARIBOU FOR ADDITIONAL DETAILS RELATING TO MARINE
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY HIGH WINDS OR WIND RELATED DAMAGE TO THE
NATIONAL WEATHER SERVICE IN CARIBOU.

.DAYS TWO THROUGH SEVEN...

WINDS WILL LESSEN SATURDAY...THOUGH SUSTAINED WINDS OF 20 TO 30 MPH
WITH HIGHER GUSTS ARE STILL EXPECTED. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

GALE FORCE WINDS ARE EXPECTED ACROSS THE COASTAL WATERS FOR MUCH OF
SATURDAY...THOUGH WINDS COULD DROP BELOW GALE LEVELS LATE. PLEASE
SEE THE COASTAL WATERS FORECAST ISSUED BY THE NATIONAL WEATHER
SERVICE OFFICE IN CARIBOU FOR ADDITIONAL DETAILS RELATING TO MARINE
CONDITIONS.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Coastal Hancock

When
November 14, 9:00 AM EST to 1:00 PM EST
Where
Coastal Hancock forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

High Wind, Southern Piscataquis

When
November 14, 9:00 AM EST to 1:00 PM EST
Where
Southern Piscataquis forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331631, 5331632.